What Are the Symptoms of Halcion Withdrawal?
This is because Halcion, like any other benzodiazepine, has a significant risk of physical dependency. The brain becomes used to increased levels of an amino acid called GABA (the neurotransmitter Halcion acts on). Once the brain adjusts, the person needs more of the drug to produce the same effects. This can lead to self-increasing dosages and eventual addiction. Once an individual’s prescription runs out and they stop taking Halcion, a potentially dangerous withdrawal period can occur. As a result, a person should always seek medical assistance before stopping use of a benzodiazepine like Halcion.
Battling Halcion Addiction
While an addiction to Halcion can develop very quickly – the Canadian Medical Association Journal saw addictive behavior from their test subjects in only three weeks – most addiction specialists discourage people struggling with Halcion (or any other benzodiazepine) from stopping the drug all at once. Instead, an individual should taper off the drug over time, ideally under the care of a medical professional.
This is because benzodiazepine withdrawal is like alcohol withdrawal; the symptoms range from fatigue and vomiting to muscle spasms and seizures, and stopping the drug too abruptly can be very dangerous, even life-threatening. People going through withdrawal can also face incredibly trying psychological effects, some of which may drive them back to drug abuse if they try to quit too quickly. Tapering off the drug, according to the New England Journal of Medicine, can help to decrease or eliminate these symptoms.
The physical symptoms of Halcion withdrawal range from the merely uncomfortable to the incredibly dangerous. Medical detox is required; this means that a medical professional is present to oversee the withdrawal process and manage any potentially dangerous symptoms that develop. Some of the symptoms of Halcion withdrawal are:
- Fever and sweating
- Increased heart rate
- Muscle cramps
- Uncontrollable shaking
- Nausea and vomiting
Along with these physical symptoms, individuals experiencing Halcion withdrawal can struggle with emotional and psychological complications too. While the psychological symptoms most often start to dissipate after a couple weeks, in some cases, they can last from six months to a year after physical symptoms subside. It is important that recovering individuals participate in comprehensive addiction treatment to learn to manage these issues and prevent relapse.
Psychological and emotional withdrawal symptoms include:
- Sleep issues
Some of the greatest obstructions to recovery from Halcion addiction come from the psychological side effects of the drug. As mentioned, Halcion loses its efficacy within three weeks of use, and it is not even intended for use beyond 10 days. When an individual continues taking Halcion (usually at a higher dosage than recommended), their brain becomes dependent on the drug. Then, when they stop taking it, they suffer from a condition known as rebound insomnia.
As the name suggests, rebound insomnia refers to a return of the condition that Halcion was meant to treat. This condition can persist for months after the person discontinues using Halcion, leading to emotional and mental strife that can drive them back to the drug. Depression and anxiety are also known to increase during Halcion withdrawal and persist for months after. This can be very dangerous, as the British Medical Journal points out that withdrawal from drugs like Halcion can lead to paranoid thoughts. When people act on those thoughts, it can result in risky behaviors.
A Timeline of Halcion Withdrawal
So, if someone you know is struggling with Halcion addiction, how long with the withdrawal process take? Like most instances of withdrawal, it’s difficult to say for sure. The exact time it takes for a drug to leave someone’s system will vary based on how long the person has been taking the drug, the dosage level they’ve been using, and several other factors like personal metabolism. That being said, the general withdrawal timeline for benzodiazepine abuse tends to look like this:
- First physical symptoms occur within 6-24 hours after taking the last dose.
- Physical symptoms like nausea, headaches, and muscles spasms more fully develop for the next 1-7 days. During this time, a doctor will likely have the individual on a tapering plan to alleviate symptoms and gradually wean the person off the drug.
- Physical symptoms peak by week two and then begin to subside. However, the psychological symptoms of withdrawal, such as depression, anxiety, and insomnia, often persist.
- With regular care through ongoing therapy, peer support or 12-Step meetings, and supportive measures, psychological symptoms will decrease and eventually subside within 6-12 months.
Again, it’s imperative that individuals do not attempt to simply stop taking Halcion on their own if they have been abusing the drug for any length of time. Medical detox is always required for benzodiazepine withdrawal.